Alert archive / Kentucky / Wind Advisories in 2020

Wind Advisory 7, NWS Jackson, KY

December 23, 202013 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 23, 2020, 9:00 PM EST for 13 counties in Kentucky. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 9:00 PM EST (02:00 UTC)
Expired
Dec 24, 2020, 4:38 AM EST
In force
8 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 485 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
485 m²/s²
0-3 km storm-relative helicity
636 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WWUS73 KJKL 240200
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
900 PM EST Wed Dec 23 2020

...Gusty Winds This Evening and Overnight...

.Strengthening south winds will develop over the area ahead of a 
potent cold front. As a result, winds of 15 to 25 mph will be 
possible along with a few gusts to 40 mph at times into early 
Thursday morning.

KYZ044-050>052-058>060-068-069-079-080-083-084-241100-
/O.NEW.KJKL.WI.Y.0007.201224T0200Z-201224T1100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
and Whitley City
900 PM EST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of east central, south central and southeast 
  Kentucky.

* WHEN...Until 6 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GREIF
1 follow-up statement
529 
WWUS73 KJKL 240938
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
438 AM EST Thu Dec 24 2020

KYZ044-050>052-058>060-068-069-079-080-083-084-241045-
/O.CAN.KJKL.WI.Y.0007.000000T0000Z-201224T1100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
and Whitley City
438 AM EST Thu Dec 24 2020

...WIND ADVISORY IS CANCELLED...

South to southwest wind gusts have diminished to below 30 mph 
early this morning. Therefore, the wind advisory has been 
cancelled. 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 23, 8:00 PM EST, 1 hour earlier.

Area forecast discussion, Dec 23, 8:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
800 PM EST Wed Dec 23 2020

.UPDATE...
Issued at 800 PM EST WED DEC 23 2020

00z sfc analysis shows a powerful cold front pressing towards
western Kentucky with a tightening pressure gradient across
central Kentucky. As such, winds are gusting to between 30 and 35
mph from the southeast to south in those locations and reaching
our far southwest counties. This is an indication of the strength
of this front and its likelihood to bring us a harsh turn to very
cold and snowy weather tomorrow afternoon. Temperatures have
responded to the south and warming winds by running into the upper
50s and lower 60s earlier but have now dropped off slightly to
the low and mid 50s most places. Meanwhile, amid mainly just some
sprinkles and a few light showers, dewpoints are generally in the
mid to upper 20s. Look for the more substantial rain showers to
start to move into this part of the state late in the evening and
then continue with soaking rain through the rest of the night.
The current forecast has this well in hand so have mainly just
added in the latest obs and trends for the T/Td and Sky grids.
These updates have been sent to the NDFD and web servers along
with the issuance of a freshened set of zones and HWO. An update
to the WSW will be issued shortly as well.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 355 PM EST WED DEC 23 2020

...Christmas Eve Winter Storm Knocking on the Door...

A shortwave vort max is rounding the base of a mid level trough
across the western US right now helping to deepen this trough as
it pushes into the central plains. In response, we have seen
mid/upper level heights increasing across the Ohio river valley
today as the pattern becomes more amplified. A low pressure system
will continue to gather stream as we head into the evening fed by
strong upper level divergence in the left exit region of a strong
jet. This system has managed to tap into some very cold air over
the southern Canadian provinces and will force it southward behind
a strong developing cold front. Models are in generally good
agreement with the mid/upper level pattern over the next few days.
However, there is still some uncertainty regarding the forecast.

Tonight, we should continue to see the low level jet ramp up ahead
of this developing system. This will lead to potential for some
strong wind gusts, especially on the ridges of southeast Kentucky
as we head through the night. Some wind gusts up to 30 mph will be
possible through the evening elsewhere. Very dry conditions remain
over the area presently and in fact we had some places dip below
25% RH this afternoon. The isentropic ascent should increase in
the mid levels by this evening with clouds on the increase. It may
take awhile for the low levels to fully saturate, but will bring
in some sprinkles through the later half of the evening as we
should see this dry layer thinning out with time. Stronger
forcing, associated with the mid level trough will arrive late
tonight allowing for the low level dry air to erode and rain to
develop areawide.

The cold front is expected to push eastward on Thursday at a very
good clip with a very fast drop in temperatures expected. The most
notable feature in the upper levels on Thursday is some weak
coupling of two jet streaks. This could really aid in increasing
precipitation rates for much of eastern Kentucky through the
morning and afternoon hours. As the cold air arrives, rain should
quickly transition over to snow. The faster this happens, the more
snow we will likely see. Unfortunately, still some uncertainty on
how long the warm nose aloft may hang on. Much of this will be
dependent on if a secondary low can develop and help to maintain
this warm nose aloft a bit longer. For now, the general consensus
is for the warm nose to erode about the time that surface
temperatures fall below freezing. While a period of sleet may be
possible, the rates should be enough to provide a fairly quick
changeover. Gusty west winds are expected in the wake of the cold
front and temperatures by evening could be pushing into the 20s.
The rapid onset of colder air with gusty winds, could aid in a
potential for a flash freeze. Stuck pretty close to the previous
forecast with snowfall amounts and thus, went ahead and upgraded
the areas in a watch to a warning. Given the impacts for the rest
of the area, went ahead with a winter weather advisory where
snowfall amounts should be slightly less. Did maintain some higher
pops for Thursday night as upslope snow showers should continue.
In fact, could be some pretty intense snow shower activity at
times as lapse rates steepen up through the dendritic growth zone.
Temperatures by Christmas morning should dip into the teens.

.LONG TERM...(Friday through Wednesday)
Issued at 616 PM EST WED DEC 23 2020

We start the period Christmas Day in the middle of a more amplified
pattern. A strong trough sits over the Ohio Valley, with its axis
just to our east. Meanwhile, a large ridge asserts its influence
from the Central Plains across the western half of the CONUS. As we
head into the weekend the trough continues to push to the east and
northeast away from our area while the western ridge slides east to
take its place, while simultaneously becoming less amplified. This
continues through the weekend until another wave passes over the
region on Monday. The flow begins to return to a more amplified
pattern heading into the middle of the week. Ridging builds over the
area through the end of the period as a deep trough approaches from
the west.

Christmas morning will be off to a frigid start with temperatures in
the teens. Cold weather continues through the day, as the cloudy
skies and snow on the ground will help to suppress any substantial
warm up. Stayed more in line with the previous forecaster and kept
high temperatures Friday on the lower end to slightly below guidance
and have most areas around 20. The more substantial snow showers
will be exiting out from west to east through the remainder of the
morning, though flurries could linger well into the afternoon,
supported by the available moisture along with northwest upslope
flow. High pressure attempting to build in Friday night allows for
skies to clear, aiding in the development of another brutally cold
night, with lows roughly in the low teens, accompanied by colder
temperatures in the valleys. This high pressure sticks close by
through the a large part of the weekend, and the weather stays dry
with mostly clear skies. Temperatures stay cooler on Saturday, but
then moderate for Sunday. The next round of precipitation arrives
late Sunday into Monday as a cold front sweeps the area, but this
precip would appear to be light at this time. Dry weather returns
for Tuesday, but doesn't stick around as the deep trough aloft helps
to send a strengthening surface low approaching the region on
Wednesday, along with its associated precipitation. Temperatures
during this time take a brief dip behind the cold front, but
generally remain in the 40s for highs and mid to upper 20s for
lows.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 720 PM EST WED DEC 23 2020

VFR conditions will last through much of the night. Strengthening
winds just off the surface out of the southwest will lead to an
extended period of low level wind shear through dawn on Thursday
for most TAF sites. In addition, ceilings will start to come down
late tonight as moisture increases and should reach MVFR by early
Thursday morning, before possibly going IFR by midday as snow
mixes in and the ptype changes over during the afternoon from west
to east. Snow accumulations are likely from this. Sfc winds will
be gusty and rather strong through the evening and early overnight
from the south before switching more southwesterly into dawn. The
winds go northwest at 10 to 20 kts on Thursday afternoon post
frontal with some higher gusts possible.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM Thursday to 7 AM EST Friday
for KYZ044-050>052-058>060-068-069-079-080-083>085.

Winter Storm Warning from 1 PM Thursday to 7 AM EST Friday for
KYZ086>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...KAS
LONG TERM...HAS
AVIATION...KAS/GREIF
Hazardous weather outlook, Dec 23, 6:45 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
645 PM EST Wed Dec 23 2020

KYZ086>088-104-106>120-250245-
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
645 PM EST Wed Dec 23 2020

...WINTER STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Southerly breezes will increase through tonight, especially over
the higher ridges where gusts of 30 to 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty winds will precede and accompany a strong cold front
Thursday. Sharply colder air arriving behind the front will cause
rain to transition to snow during the day. Snow showers will then
gradually taper off from west to east on Christmas. Widespread 3
to 6 inch snow accumulations are possible with locally higher
amounts above 2,000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snow accumulations from
Thursday into Christmas Day.

KYZ044-050>052-058>060-068-069-079-080-083>085-250245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, and Williamsburg
645 PM EST Wed Dec 23 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 7 AM
EST FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Southerly winds will gust to around 30 mph through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sharply colder air arriving behind a strong cold front will cause
rain to transition to snow on Thursday. Snow showers will then
gradually taper off from west to east on Christmas. Snowfall
accumulations of 1 to 3 inches are forecast for most locations.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snow accumulations from
Thursday into Christmas Day.

KAS/GREIF

Nearby

Wind Advisories in Kentucky, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.